Wildfire, Hemphill
- When
- November 5, 12:53 PM CST to 7:00 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
The Gem City wildfire began around 1253CST in the northeastern Texas Panhandle about nine miles south southeast of Lake Marvin in southeastern Hemphill County or just east of Farm to Market Road 2654 and about one mile south of County Road S. The wildfire consumed three thousand six hundred and thirty-six acres and was caused by vehicles' catalytic converters or faulty mufflers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Gem City wildfire began around 1253CST in the northeastern Texas Panhandle about nine miles south southeast of Lake Marvin in southeastern Hemphill County or just east of Farm to Market Road 2654 and about one mile south of County Road S. The wildfire consumed three thousand six hundred and thirty-six acres and was caused by vehicles' catalytic converters or faulty mufflers. Two homes were threatened but saved and there were no homes or other structures lost. Also, there were no injuries or fatalities reported. The wildfire was contained around 1900CST or so and a total of nine fire departments or other agencies responded to the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 5, 11:34 AM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1134 AM CST THU NOV 5 2015
.AVIATION...
SOUTHWEST SURFACE WINDS BEGINNING TO INCREASE...WITH GUSTS IN THE 30
TO 35 KT RANGE EXPECTED TO PERSIST THROUGH THE AFTERNOON...AS
STRONGER WINDS ALOFT MIX TO THE SURFACE. COLD FRONT CURRENTLY IN
SOUTHEASTERN COLORADO EXPECTED TO REACH KGUY AROUND 23Z TODAY...CAUSING
SURFACE WINDS TO VEER TO NORTHWEST. THIS COLD FRONT IS EXPECTED TO
BECOME DIFFUSE DURING THE EVENING...WITH SURFACE WINDS BELOW 10 KT AT
ALL TERMINALS MOST OF THE NIGHT. NO CLOUDS OTHER THAN CIRRUS
EXPECTED. NO OVERNIGHT VISIBILITY RESTRICTIONS FORESEEN. VFR
FORECAST CONTINUES NEXT 24 HOURS.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED /
UPDATE...
DUE TO THE WESTERLY WINDS AND CLEAR SKIES ALONG WITH CURRENT
CONDITIONS...HAVE DECIDED TO INCREASE MAXIMUM TEMPERATURES TODAY.
MINIMUM TEMPERATURES LOOK TO BE ON TRACK WITH DECREASING WINDS
OVERNIGHT.
PREV DISCUSSION... /ISSUED /
AVIATION...
SOUTHWEST TO WEST WINDS WILL PICK UP TO AROUND 25 KNOTS WITH GUSTS TO
AROUND 35 KNOTS BY THE LATE MORNING. A COLD FRONT WILL THEN PUSH
THROUGH THE DHT AND GUY TAF SITES EARLY THIS EVENING AND THEN IT WILL
MOVE THROUGH THE AMA TAF SITE AROUND MIDNIGHT. THE NORTHERLY WINDS
WILL BE MUCH LIGHTER BEHIND THE COLD FRONT. AMA WILL EVEN SEE THE
WINDS DECREASE THIS EVENING AHEAD OF THE FRONT WITH THE LOSS OF
DAYTIME HEATING. SKIES WILL REMAIN VFR.
PREV DISCUSSION... /ISSUED 334 AM CST THU NOV 5 2015/
DISCUSSION...
EARLY THIS MORNING A DEEP AMPLIFIED TROUGH WAS PROGRESSING THROUGH
THE INTERMOUNTAIN WEST AND ROCKY MOUNTAINS. A NORTHEASTWARD MOVING
EMBEDDED SHORTWAVE HELPED FORCE A LINE OF CONVECTION THIS PAST
EVENING ALONG AND AHEAD OF AN ADVANCING PACIFIC FRONT. THIS
CONVECTION PUSHED EAST OF THE AREA OF MODEST INSTABILITY AND
WEAKENED BY THE PREDAWN HOURS.
IN THE WAKE OF THE PACIFIC FRONT...TEMPERATURES TODAY SHOULD BE
AROUND 10 DEGREES COOLER THAN YESTERDAY. MID-LEVEL COOLING BENEATH
THE UPPER TROUGH AS IT MOVES THROUGH THIS AFTERNOON IN COMBINATION
WITH DIURNAL HEATING MAY BE ENOUGH FOR A SHALLOW LAYER OF
INSTABILITY AND A FEW SHOWERS ACROSS THE NORTHERN PORTION OF THE
AREA. AT THE VERY LEAST SOME CU/STRATOCU FORMATION SEEM PROBABLE
ACROSS ROUGHLY THE NORTHERN THIRD OF THE AREA. INCREASINGLY DEEP
MIXING DURING THE AFTERNOON INTO FAST MEAN FLOW AT THE BASE OF THE
TROUGH SHOULD SUPPORT 20 TO 30 MPH WEST-SOUTHWESTERLY WINDS WITH
GUSTS POSSIBLY AROUND 40. THE STRONGEST WINDS SHOULD PRIMARILY BE
ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA FROM
LATE MORNING THROUGH THE AFTERNOON. WINDS WILL SUBSIDE DURING THE
EVENING AS THE TROUGH MOVES EAST AND SURFACE HIGH PRESSURE MOVES IN
OVERNIGHT. LIGHT WINDS AND CLEAR SKIES WILL ALLOW TEMPERATURES TO
FALL TO THE 27-36 DEGREE RANGE ACROSS ALL BUT THE FAR SOUTHEAST
TEXAS PANHANDLE. THIS IS A FAVORABLE SETUP FOR FROST. FREEZING
TEMPERATURES SHOULD BE LIMITED TO THE FAR WESTERN COLUMN OF COUNTIES.
A FROST ADVISORY AND FREEZE WATCH HAVE BEEN ISSUED FOR PORTIONS OF
THE AREA TO ACCOUNT FOR THIS. SOME SPATIAL ADJUSTMENTS MAY BE NEEDED
BY LATER SHIFTS DEPENDING ON TRENDS.
ANOTHER UPPER TROUGH WILL FOLLOW THE FIRST ONE AND QUICKLY MOVE
SOUTHEAST ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. THIS
WILL FORCE ANOTHER SURGE OF COLDER AIR INTO THE AREA LEADING TO
FROST AND FREEZE CONCERNS FOR A SECOND NIGHT. THERE WAS TOO MUCH
UNCERTAINTY WITH TIMING OF NORTHERLY WINDS SUBSIDING TO HAVE HIGH
ENOUGH CONFIDENCE TO ISSUE ADVISORY OR WATCH PRODUCTS FOR THIS
PERIOD AT THIS TIME.
SLIGHTLY COOLER TEMPERATURES WILL ARRIVE SATURDAY (5 TO 10 DEGREES
BELOW EARLY NOVEMBER CLIMATOLOGY) WITH THIS SECOND SURGE. BY LATE
SATURDAY LOW LEVEL FLOW WILL BECOME SOUTHERLY ACROSS THE WESTERN
PORTION OF THE AREA AND WILL STRENGTHEN SUNDAY ACROSS THE ENTIRE
AREA. THIS...COINCIDENT WITH SUBTLE MEAN RIDGING...WILL BRING A
MODERATION OF TEMPERATURES BACK TO NEAR CLIMO.
THE UPPER FLOW PATTERN WILL REMAIN ACTIVE NEXT WEEK WITH ANOTHER
DEEP TROUGH PROGRESSING QUICKLY THROUGH THE WEST AND APPROACHING OUR
AREA LATE TUESDAY. SUBTLE 500 MB HEIGHT RISES PRECEDE THIS TROUGH
MONDAY AND TUESDAY. THIS WILL BRING STEADILY WARMING TEMPERATURES
UNTIL THE TROUGH ARRIVES AND FORCES ANOTHER COLD FRONT THROUGH EITHER
LATE TUESDAY OR SOMETIME WEDNESDAY...DEPENDING ON WHETHER THE MORE
PROGRESSIVE GFS OR THE SLOWER ECMWF IS RIGHT.
BRB
AMA WATCHES/WARNINGS/ADVISORIES...
TX...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...HANSFORD...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...POTTER...
RANDALL...ROBERTS...SHERMAN.
FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR THE
FOLLOWING ZONES: DALLAM...DEAF SMITH...HARTLEY...OLDHAM.
OK...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR THE
FOLLOWING ZONES: BEAVER...TEXAS.
FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR THE
FOLLOWING ZONES: CIMARRON.
AMA WATCHES/WARNINGS/ADVISORIES...
TX...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...HANSFORD...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...POTTER...
RANDALL...ROBERTS...SHERMAN.
FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR THE
FOLLOWING ZONES: DALLAM...DEAF SMITH...HARTLEY...OLDHAM.
OK...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR THE
FOLLOWING ZONES: BEAVER...TEXAS.
FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR THE
FOLLOWING ZONES: CIMARRON.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...HANSFORD...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...POTTER...
RANDALL...ROBERTS...SHERMAN.
FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR THE
FOLLOWING ZONES: DALLAM...DEAF SMITH...HARTLEY...OLDHAM.
OK...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY FOR THE
FOLLOWING ZONES: BEAVER...TEXAS.
FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR THE
FOLLOWING ZONES: CIMARRON.
&&
03/18HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 411 AM CST THU NOV 5 2015 OKZ001>003-TXZ001>020-052215- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 411 AM CST THU NOV 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. FROST IS LIKELY TONIGHT ACROSS THE OKLAHOMA PANHANDLE AND ALL BUT THE FAR SOUTHEAST TEXAS PANHANDLE. FREEZING TEMPERATURES ARE POSSIBLE ACROSS THE WESTERN OKLAHOMA AND TEXAS PANHANDLES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FROST OR FREEZE MAY OCCUR ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY NIGHT INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606097.